Should children get a painkiller after vaccination?

Let’s face it—shots can hurt. And when your child gets vaccinated, her discomfort might well last longer than that brief needle stick. The immune response triggered by many vaccines can cause irritability, soreness, fatigue, loss of appetite, fever, or, in rare cases, febrile seizures, which are often harmless.

All of that is why, for many years, children were given Tylenol (acetaminophen) or ibuprofen during or shortly after a vaccination. But recent studies suggest that parents should give their children such pain reducers only if they exhibit symptoms.

Studies show that painkillers may make vaccines less effective

Vaccines are designed to trigger a child’s immune system response so that his body can fight off and “remember” specific germs. If these germs ever invade again, his immune system can effectively attack those germs, the Centers for Disease Control and Prevention (CDC) explains. The usual symptoms that children experience after vaccination are a normal part of the body’s efforts to fight infection. For example, a low-grade fever may help the immune system produce its best response, but more research is needed to confirm and fully understand the role of fever. 

Two studies described in 2009 raised concerns about alleviating infants’ symptoms by giving them painkillers after vaccinations because the medications lowered the immune system response to vaccines. They showed that, as expected, babies who received a pain reliever like Tylenol were significantly less likely to develop a fever than those who didn’t. But those who got the painkiller also had a diminished immune system response to the vaccine itself. Specifically, this group showed lower rates of protective antibody levels from several vaccines. CDC physicians wrote that the 2009 studies made “a compelling case against” routine use of pain-reducing medication after vaccination.

A later review of studies found a smaller effect of fever reducers on the immune system response of infants and children, especially after they received booster shots. The study populations included children up to the age of 6. However, an expert on the American Academy of Pediatrics’ Committee on Infectious Diseases still noted in 2016 that evidence doesn’t support the routine use of painkillers before or at the time of vaccination because of the possibility of lower vaccine effectiveness.

Some of the evidence is contradictory or incomplete. Researchers acknowledge that more work needs to be done to understand exactly how and under what circumstances pain-relieving and fever-reducing medications may reduce the effectiveness of vaccines. But it’s currently considered best to err on the side of caution and not give the medications unless they are truly needed.

Other steps parents can take to ease the pain of vaccinations

Parents can do several things to ease a child’s discomfort during and after they get their shots:

  • Breastfeed. Several studies have shown that breastfeeding is effective for pain relief. You could try asking your health care provider to administer shots while you are breastfeeding your child, or you can breastfeed immediately afterward.

  • Touch and soothe. A study of infants receiving their 2-month and 4-month vaccinations suggests that one popular approach, the “5S’s,” may help reduce the pain response during shots. That method consists of swaddling, side/stomach positioning, shushing, swinging, and sucking. 

  • Distract and stimulate. Cuddling, singing, or talking softly with your baby during vaccination may help, the CDC recommends. Smile and make eye contact to let her know that everything is ok. Bring something that you use regularly to comfort her, like a favorite toy, book, or blanket, with you to the visit. When possible, hold your child firmly on your lap during the shots, the CDC recommends.
  • Apply a cool, wet cloth. If your child experiences discomfort at the injection site after vaccination, putting a cool, wet cloth on the spot can help reduce tenderness and swelling.
  • Give your child lots of liquid. It’s normal for some children to eat less during the 24 hours after getting vaccines, the CDC notes.

Observe your child for a few days after the vaccination. If he develops symptoms that concern you like a persistent fever or rash, call his doctor. If a fever develops, you may consider giving a non-aspirin medicine, but talk with your doctor about the appropriate dose before you do so. The dosage should be based on your child’s weight rather than his age.

Last updated July 7, 2019

Suggested Reads